Michigan, 2001

Flash Flooding in Michigan, April 12 to 18, 2001

April 12 to 18, 2001 · NWS APX · 7 events in 7 counties and zones

A combination of runoff from snowmelt and rainfall resulted in minor flooding primarily along the Pine River in the Upper Peninsula. Heavy rainfall was responsible for high water on the Manistee, Au Sable, Boardman, and Thunder Bay Rivers.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A combination of runoff from snowmelt and rainfall resulted in minor flooding primarily along the Pine River in the Upper Peninsula. Heavy rainfall was responsible for high water on the Manistee, Au Sable, Boardman, and Thunder Bay Rivers. No damage was reported though flood waters did rise onto some private property. Primarily, the water rose into yards and did not damage any structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 12, 3:14 AM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 12, 3:14 AM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
414 AM EDT THU APR 12 2001

07Z SURFACE MAP SHOWS MAIN AREA OF LOW PRESSURE UP NEAR JAMES BAY WITH
CYCLONIC LOW LEVEL FLOW PERSISTING OVER THE FORECAST AREA.  ONE SURFACE
TROF WAS LOCATED OVER LAKE HURON...WITH A SECONDARY COLD FRONT
STRETCHING FROM LAKE SUPERIOR WEST ACROSS SOUTHERN CANADA.  STILL SOME
STRONGER WIND GUSTS ACROSS THE AREA...BUT STRONGER ISALLOBARIC GRADIENT
NOW EAST OF THE AREA.  KAPX 88D SHOWS A FEW SCATTERED LIGHT SHOWERS UP
AROUND THE STRAITS...AND BETWEEN GLR/OSC.  KMQT 88D ALSO SHOWS A FEW
SPRINKLES OVER CENTRAL UPPER...WITH ERY/ANJ REPORTING FLURRIES.  LATEST
IR LOOPS SHOW INCREASING BREAKS IN THE LOW CLOUD COVER ACROSS WI/LOWER
MI...MAIN PROBLEM TODAY WILL BE CLOUD COVER AND LINGERING PRECIPITATION
THIS MORNING...WITH PRECIPITATION CHANCES/TYPE THE CONCERN FOR TONIGHT
AND SATURDAY MORNING.

TODAY...SHORT WAVE RIDGE AXIS OVER THE NORTHERN PLAINS THIS MORNING
PROGGED TO BUILD INTO STATE DURING THE AFTERNOON AS CYCLONIC FLOW
LOOSENS ITS GRIP ON THE WESTERN GREAT LAKES WITH WEAK HIGH PRESSURE
MOVING INTO TO TAKE ITS PLACE.  WV IMAGERY SHOWS ONE SHORT WAVE MOVING
INTO NORTHERN LAKE HURON ATTM...WITH A SECOND WAVE ON ITS HEELS MOVING
ACROSS LAKE SUPERIOR.  BOTH ETA/AVN PUSH MID LEVEL DRYING QUICKLY
ACROSS THE FORECAST AREA BY 12Z AS TRAJECTORIES BECOME MORE
ANTICYCLONIC.  CANT RULE OUT A FEW SPRINKLES/FLURRIES ACROSS EASTERN
UPPER AND THE STRAITS AREA EARLY ON AS LATTER SHORT WAVE PASSES
THROUGH...WITH RADAR/OBS TRENDS ALREADY BEARING THIS OUT.  WILL ALSO
KEEP SOME EARLY SPRINKLES IN ACROSS NORTH CENTRAL/NORTHEAST LOWER WITH
FAIRLY STRONG UPSLOPE FORCING INTO THE HIGHER TERRAIN...BUT WILL KEEP
THE REST OF NORTHWEST LOWER DRY WITH CLOUD BREAKS/DRIER AIR ALREADY
MOVING INTO THESE AREAS.  EXPECT TO SEE A FAIR AMOUNT OF DIURNAL CU/SC
DEVELOP AWAY FROM THE LAKES WITH 925MB TEMPERATURES AROUND -2C AND
PLENTY OF MOISTURE TO EVAPORATE FROM THE RECENT RAINFALL.  INVERSION
HEIGHTS AROUND 900MB SHOULD ALLOW CLOUDS TO SPREAD OUT A BIT...AS WELL
AS LIMIT MIXING DEPTH AND AFTERNOON HIGH TEMPERATURES.  EXPECT WARMEST
READINGS IN NORTHWEST FLOW DOWNSLOPE AREAS EAST OF I-75/SOUTH OF M-72.

TONIGHT...SHORT WAVE CURRENTLY OVER MT WILL MOVE QUICKLY EAST ACROSS
THE NORTHERN PLAINS TONIGHT AND CROSS THE STATE SATURDAY MORNING.
WAVE PROGGED TO WEAKEN/SHEAR OUT AS IT APPROACHES OVERNIGHT...BUT
BRINGS A QUICK SHOT OF WAA/ISENTROPIC ASCENT/QG FORCING OVERNIGHT.
PRECIPITATION TYPE A CONCERN PRIMARILY ACROSS EASTERN UPPER WHERE ETA
MODEL SOUNDINGS PROGGING A 3500 FOOT DEEP WARM LAYER WITH MAX
TEMPERATURE OF 2C...PLENTY TO SUGGEST ALL RAIN.  HOWEVER 06Z SOUNDING
ALL BELOW ZERO WITH DEW POINT DEPRESSIONS OF 10-15C BELOW 850MB...
SUGGESTIVE OF EVAPORATIVE COOLING POTENTIAL.  WILL KEEP MENTION OF SNOW
IN THE FORECAST FOR EASTERN UPPER TONIGHT GIVEN THIS UNCERTAINTY.
OTHER CONCERN IS WITH SURFACE TEMPERATURES...AS INITIAL COOLING THIS
EVENING WITH LIGHT WINDS AND CLEARING SKIES WILL DROP TEMPERATURES INTO
THE 30S AND POSSIBLY SOME UPPER 20S.  TEMPERATURES WILL REBOUND ONCE
CLOUDS MOVE IN AND WIND PICKS UP A BIT...BUT SOME CONCERN FOR A LITTLE
FREEZING RAIN IN SOME AREAS IF TEMPERATURES ARE SLOW TO REBOUND.  WILL
NOT ADD TO THE FORECAST AT THIS POINT...CURRENT FEELING IS THAT
TEMPERATURES WILL RECOVER SUFFICIENTLY IN MOST AREAS AND THAT THREAT IS
ISOLATED.  AREAS MOST SUSCEPTIBLE WOULD BE ACROSS EASTERN UPPER AND
NORTHEAST LOWER WHERE CLOUD COVER WILL ROLL IN LATEST.  WILL BUMP POPS
UP TO LIKELY ACROSS EASTERN UPPER/NORTHWEST LOWER...CHANCE FOR
NORTHEAST LOWER.

SATURDAY/SATURDAY NIGHT...REMNANTS OF UPPER SHORT WAVE AND ITS SURFACE
TROF MOVE ACROSS THE STATE DURING THE MORNING WITH FAST ZONAL FLOW IN
ITS WAKE.  STRONGEST QG FORCING PROGGED ACROSS EASTERN UPPER AND THE
STRAITS AREA SATURDAY MORNING...BUT PLAN TO KEEP LIKELY POPS FOR ALL
AREAS EXCEPT EAST CENTRAL ZONES WHERE CHANCE POPS WILL SUFFICE GIVEN
TRACK OF STRONGEST QG FORCING ACROSS THE AREA.  CHANCES FOR
PRECIPITATION EXPECTED TO END BY EARLY AFTERNOON WITH PASSAGE OF
SURFACE TROF...THOUGH LACK OF INSTABILITY IN MODEL SOUNDINGS WOULD
SUGGEST ANYTHING DEVELOPING ALONG SURFACE TROF WILL BE WIDELY
SCATTERED.  SATURDAY NIGHT AT THIS POINT LOOKS DRY WITH LIMITED
MOISTURE ACROSS AREA AND CONTINUED LARGE SCALE DOWNWARD FORCING.
STILL LOOKS LIKE NEXT CHANCE OF PRECIPITATION WILL BE ON SUNDAY WITH
DEVELOPING SURFACE LOW OVER THE NORTHERN PLAINS...SO NO CHANGES TO
EXTENDED ATTM THOUGH 60H ETA/AVN SHOWING DIFFERENCES IN PROGGED
STRENGTH.

HYDROLOGY:  NO CHANGES PLANNED TO CURRENT WARNINGS ATTM...PINE RIVER AT
RUDYARD CONTINUES TO FALL WITH STAGE OF 12.81 FEET AT 08Z...CONTINUED
DOWNWARD TREND WOULD SUGGEST WARNING COULD BE DROPPED LATER THIS
MORNING.  MANISTEE RIVER AT SHERMAN CONTINUES TO CLIMB AND IS NEARING
15 FEET...MORE TYPICAL OF THE SLOW RESPONDING RIVER BASINS ACROSS LOWER
MICHIGAN WHICH MEANS THAT CREST MAY STILL BE ANOTHER 24 HOURS OFF.
STILL HIGH FLOWS COMING THROUGH TIPPY DAM ON THE MANISTEE...AND MIO DAM
ON THE AU SABLE...SO DOWNSTREAM CONDITIONS WILL NEED TO BEAR WATCHING.
WILL UPDATE FLOOD STATEMENTS BY 1000Z.

COORDINATED WITH GRR.

.APX...NONE.

JPB

In the hours before

Special weather statement, Apr 12, 3:03 AM EST, 3 hours 57 minutes before
MIZ026>030-032>036-041-042-120830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
403 AM EDT THU APR 12 2001

THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF NORTHERN
MICHIGAN HAS BEEN CANCELLED. THE WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...ROSCOMMON...WEXFORD...GRAND TRAVERSE...GLADWIN...
     CRAWFORD...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...ALCONA AND
     ARENAC

THIS WATCH INCLUDED THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

THIS WILL BE THE LAST STATEMENT REGARDING THE LATEST SEVERE WEATHER
WATCH. SPOTTERS ARE NO LONGER NEEDED...UNLESS REPORTS OF SEVERE
WEATHER HAVE NOT YET BEEN PASSED ALONG TO THE NATIONAL WEATHER
SERVICE. THANK YOU FOR YOUR ASSISTANCE.

ROWLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Chippewa

When
April 12, 7:00 AM EST to April 13, 8:00 AM EST
Where
Chippewa County, South Central Portion
Reported by
NWS STORM SURVEY
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Flash Flood, Mackinac

When
April 12, 7:00 AM EST to April 13, 8:00 AM EST
Where
Mackinac County, Central Portion
Reported by
NWS STORM SURVEY
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Flash Flood, Grand Traverse

When
April 12, 7:00 AM EST to April 16, 8:00 AM EST
Where
Grand Traverse County, North Central Portion
Reported by
NWS STORM SURVEY
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Flash Flood, Kalkaska

When
April 12, 7:00 AM EST to April 16, 8:00 AM EST
Where
Kalkaska County, Countywide
Reported by
NWS STORM SURVEY
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Flash Flood, Manistee

When
April 12, 7:00 AM EST to April 18, 8:00 AM EST
Where
Manistee County, Countywide
Reported by
NWS STORM SURVEY
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Flash Flood, Wexford

When
April 12, 7:00 AM EST to April 16, 8:00 AM EST
Where
Wexford County, Countywide
Reported by
NWS STORM SURVEY
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Flash Flood, Oscoda

When
April 12, 8:00 AM EST to April 13, 8:00 AM EST
Where
Oscoda County, Countywide
Reported by
NWS STORM SURVEY
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242646, 5242647, 5242648, 5242649, 5242650, 5242651, 5242652.